Alert archive / California / Winter Storm Warnings in 2009
Winter Storm Warning 4, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Mar 2, 2009, 3:02 PM PST for Siskiyou County, California. It took effect at Mar 2, 2009, 6:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2009, 3:02 PM PST (23:02 UTC)
- In effect from
- Mar 2, 2009, 6:00 PM PST
- Expired
- Mar 3, 2009, 3:58 AM PST
- In force
- 10 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS46 KMFR 022302 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 302 PM PST MON MAR 2 2009 .LOW PRESSURE OFFSHORE WILL MOVE TOWARD THE COAST TONIGHT THROUGH TUESDAY. THIS WILL CAUSE SNOW LEVELS TO LOWER TO NEAR 3500 FEET ON TUESDAY MORNING. THE HEAVIEST SNOWFALL WILL BE IN THE MOUNT SHASTA AREA. CAZ082-083-031200- /O.UPG.KMFR.WS.A.0007.090303T0200Z-090303T1400Z/ /O.NEW.KMFR.WS.W.0004.090303T0200Z-090303T1400Z/ SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD... TENNANT 302 PM PST MON MAR 2 2009 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST TUESDAY FOR ELEVATIONS ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500 FEET...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST TUESDAY. THIS UPGRADES THE WINTER STORM WATCH. SNOW LEVELS BETWEEN 4500 AND 5500 FEET THIS AFTERNOON WILL LOWER TO 2500 TO 3500 FEET OVERNIGHT. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED ABOVE 3000 FEET...WITH 5 TO 8 INCHES TO 4000 FEET. ABOVE 4000 FEET 8 TO 16 INCHES OF NEW SNOW IS EXPECTED. SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL OCCUR ABOVE 4000 FEET OVERNIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF SNOW...ESPECIALLY AS TEMPERATURES COOL EARLY TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ CAZ080-ORZ028-031200- /O.NEW.KMFR.WW.Y.0012.090303T0600Z-090303T1800Z/ WESTERN SISKIYOU COUNTY- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW... HOWARD PRAIRIE...SISKIYOU SUMMIT 302 PM PST MON MAR 2 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY FOR ELEVATIONS ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY. SNOW LEVELS WILL LOWER TONIGHT THROUGH TUESDAY MORNING FROM 5500 FEET TO NEAR 3500 FEET BY MORNING. SNOW IS EXPECTED TO ACCUMULATE 4 TO 8 INCHES DURING THIS TIME PERIOD...WITH LOCALLY HIGH AMOUNTS POSSIBLE ON SOUTH FACING SLOPES ABOVE 6000 FEET. SOUTH WINDS OF 10 TO 20 MPH WITH GUSTS 25 TO 35 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF SNOW AT TIMES...ESPECIALLY ABOVE 4000 FEET ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ LUTZ
1 follow-up statement
000 WWUS46 KMFR 031158 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 358 AM PST TUE MAR 3 2009 .LOW PRESSURE OFFSHORE WILL MOVE TOWARD THE COAST TONIGHT THROUGH TUESDAY. THIS WILL CAUSE SNOW LEVELS TO LOWER TO NEAR 3500 FEET ON TUESDAY MORNING. THE HEAVIEST SNOWFALL WILL BE IN THE MOUNT SHASTA AREA. CAZ082-083-032000- /O.CAN.KMFR.WS.W.0004.000000T0000Z-090303T1400Z/ /O.EXB.KMFR.WW.Y.0012.000000T0000Z-090304T0000Z/ SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD... TENNANT 358 AM PST TUE MAR 3 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 3500 FEET... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. THE WINTER STORM WARNING HAS BEEN CANCELLED. ADDITIONAL 3 TO 6 INCHES OF NEW SNOW CAN BE EXPECTED THROUGHOUT TODAY ABOVE 3500 FEET WITH LIGHTER AMOUNTS OF 2 TO 4 INCHES DOWN TO 3000 FEET. SOUTH WINDS OF 10 TO 20 MPH WITH GUSTS 25 TO 35 MPH WILL ALSO CAUSE SOME BLOWING AND DRIFTING OF SNOW AT TIMES...ESPECIALLY ABOVE 4000 FEET ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ ORZ028-031300- /O.CAN.KMFR.WW.Y.0012.000000T0000Z-090303T1800Z/ SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- INCLUDING THE CITIES OF...HOWARD PRAIRIE...SISKIYOU SUMMIT 358 AM PST TUE MAR 3 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW SHOWERS WILL CONTINUE THROUGHOUT TODAY. HOWEVER ONLY 2 TO 4 INCHES OF NEW SNOW ARE EXPECTED. LOCALLY THE HIGHER MOUNTAIN PEAKS ABOVE 6000 FEET MAY SEE NEW SNOW ACCUMULATIONS UP TO 6 INCHES IN MODERATE TO HEAVY SNOW SHOWERS. $$ CAZ080-032000- /O.EXT.KMFR.WW.Y.0012.000000T0000Z-090304T0000Z/ WESTERN SISKIYOU COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW 358 AM PST TUE MAR 3 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 3500 FEET... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. ADDITIONAL 2 TO 6 INCHES OF NEW SNOW CAN BE EXPECTED TODAY ABOVE 3500 FEET...WITH LIGHTER AMOUNTS OF AROUND AN INCH DOWN TO 3000 FEET. SOUTH WINDS OF 10 TO 20 MPH WITH GUSTS 35 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF SNOW AT TIMES...ESPECIALLY ABOVE 4000 FOOT ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ FB
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 9:04 AM PST, 5 hours 58 minutes earlier.
Area forecast discussion, Mar 2, 9:04 AM PST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
904 AM PST MON MAR 2 2009
.DISCUSSION...
NO UPDATE WILL BE MADE TO THE FORECAST THIS MORNING.
HOWEVER...WHILE THE 12 HOUR PROBABILITIES OF PRECIPITATION LOOK
REASONABLE...IT SHOULD BE NOTED THAT...FOR MID AND LOWER ELEVATION AREAS
WEST OF THE CASCADES OUTSIDE OF THE MOUNT SHASTA AREA...MOST OF
THE PRECIPITATION FOR THE DAYLIGHT HOURS OF TODAY WILL END BY
ABOUT NOON PST.
OTHER DETAILS OF THE FORECAST WILL BE REFINED TODAY. THE PRIMARY
CONCERNS FOR TONIGHT AND TUESDAY ARE HEAVY SNOW FOR ELEVATIONS AT
AND ABOVE 4000 TO 5000 FEET...GENERALLY SOUTH OF SISKIYOU SUMMIT.
ADDITIONALLY...ANOTHER ROUND OF WINDS THAT ARE LIKELY TO NEAR AND
POSSIBLY REACH ADVISORY CRITERIA IN THE ROGUE AND SHASTA VALLEYS
ARE AGAIN EXPECTED. LUTZ
&&
.AVIATION...AREAS OF MVFR CONDITIONS WILL CONTINUE TODAY WEST OF
THE CASCADES...WHILE GENERALLY VFR CONDITIONS ARE EXPECTED EAST OF
THE CASCADES. HOLTZ
&&
.PREV DISCUSSION... /ISSUED 200 AM PST MON MAR 2 2009/
SHORT TERM...A STRONG TROUGH OFFSHORE NEAR 135W WILL SHIFT SLOWLY
TOWARDS THE COAST THROUGH TUESDAY...THEN MOVE INLAND WEDNESDAY.
SEVERAL SHORT WAVES WILL CONTINUE TO ROUND THE BASE OF THE TROUGH
THEN MOVE NORTH ALONG THE COAST. THE LATEST AND SOMEWHAT IMPRESSIVE
WAVE IS MOVING QUICKLY NORTH ALONG THE OREGON COAST. THE NEXT
SIGNIFICANT WAVE WILL APPROACH THE AREA LATE THIS AFTERNOON AND
EVENING. A PERSISTENT MOIST AND DEEP LAYER SOUTHERLY FLOW WILL
CONTINUE TO PRODUCE SIGNIFICANT PRECIPITATION OVER THE
OROGRAPHICALLY FAVORED AREAS OF CURRY COUNTY AND THE MT SHASTA
REGION OF NORTHERN CALIFORNIA. WILL BE ISSUING A WINTER STORM WATCH
FOR TONIGHT COVERING THE MT SHASTA REGION AS SNOW LEVELS BEGIN TO
LOWER.
LONG TERM...LARGE DIFFERENCES EXIST BETWEEN THE GFS AND ECMWF. THE
ENSEMBLE MEAN SHOWS THE LONG WAVE TROUGH PERSISTING OVER THE WESTERN
U.S. FOR OUR REGION EXPECT A COOL AND UNSETTLED WEATHER PATTERN
THROUGH THE PERIOD. HOLTZ
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH LATE
TONIGHT FOR CAZ082-CAZ083.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 PM PST TUESDAY FOR
PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST WEDNESDAY FOR PZZ350-
PZZ356-PZZ370-PZZ376.
BTL/RHHazardous weather outlook, Mar 2, 3:45 AM PST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 345 AM PST MON MAR 2 2009 CAZ082-083-030800- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- 345 AM PST MON MAR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WATCH IN EFFECT FOR HEAVY SNOW ABOVE 4000 FEET FROM THIS EVENING THROUGH LATE TONIGHT. SEE WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
In the hours before
Local storm report, Mar 2, 9:11 AM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
911 AM PST MON MAR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.32W
03/02/2009 M2.36 INCH CURRY OR TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 8 AM.
0817 AM HEAVY RAIN 3 SSE MOUNT SHASTA 41.28N 122.30W
03/02/2009 M1.75 INCH SISKIYOU CA TRAINED SPOTTER
12 HOUR TOTAL ENDING AT 8 AM. ALSO REPORTED 5.0 INCHES IN
THE PAST 36 HOURS.
0817 AM HEAVY RAIN 2 N COOS BAY 43.41N 124.22W
03/02/2009 M1.95 INCH COOS OR TRAINED SPOTTER
PAST 24 HOURS ENDING AT 8 AM
0817 AM HEAVY RAIN W DUNSMUIR 41.23N 122.27W
03/02/2009 M3.39 INCH SISKIYOU CA TRAINED SPOTTER
PAST 24 HOURS ENDING AT 8 AM.
0817 AM HEAVY RAIN 4 SW WEED 41.37N 122.42W
03/02/2009 M1.58 INCH SISKIYOU CA TRAINED SPOTTER
12 HOUR TOTAL ENDING AT 6 AM. ALSO REPORTED 5.75 INCHES
OF RAIN FROM 10 PM SATURDAY UNTIL 6 AM MONDAY.
&&
PETRUCELLocal storm report, Mar 2, 9:20 AM PST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST MON MAR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HEAVY RAIN 3 NW MOUNT SHASTA 41.35N 122.35W
03/02/2009 M3.65 INCH SISKIYOU CA TRAINED SPOTTER
9PM PST SAT THROUGH 9AM PST MON, 36 HOUR RAINFALL AMOUNT.
LOCATION IS NEAR BLACK BUTTE SUMMIT.
&&
LUTZThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 2:20 AM PST | Winter Storm Watch | MFR | Siskiyou | 13 hr |
| Mar 2, 3:02 PM PST | Winter Weather Advisory | MFR | Siskiyou | 21 hr |
| Mar 2, 3:12 PM PST | Wind Advisory | MFR | Siskiyou | 12 hr |
Nearby
Winter Storm Warnings in California, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.